NSW man died after electronic prescribing error, inquest hears


Counsel assisting suggests there were more than 15 missed opportunities to detect the error, a coroner has heard

A 54-year-old man died at a Sydney hospital after he was given another patient’s medication following routine knee surgery, a coroner has heard.

Counsel assisting Kirsten Edwards told Deputy State Coroner Teresa O’Sullivan on Monday that she would hear evidence that Paul Lau died from a drug overdose after he was mistakenly given the medication of another, more complex patient.

The month before Mr Lau’s death, the hospital had introduced a new computer system for prescribing medication.

Ms Edwards said the anaesthetist in charge mistakenly entered details of a much stronger pain medication meant for another patient into Mr Lau’s electronic chart, reports the ABC.

The anaesthetist admitted he had not been given any formal training using the electronic prescribing system, nor had he sought any.

Ms Edwards suggested there were more than 15 missed opportunities to detect the fatal error in the hours leading to his death on 19 June 2015.

However she added, “none of these health professionals are on trial.

“People involved in the care of Paul have been responsible and accepted they made mistakes.”

A number of procedures at the hospital have reportedly been changed in the light of Mr Lau’s death.

The inquest has been set down for four days.

Previous Staff Spotlight: Sam Turner
Next State of origin

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

6 Comments

  1. Stephen Roberts
    07/02/2018

    Wait. Electronic Medication Managements Systems (EMMS) are rolled out in hospitals to reduce errors and increase safety, not cause them.

    • pagophilus
      07/02/2018

      Automation will lead to more problems because when computers make things easier, people use their brains less. Also, for the reason in the article above – unfamiliarity with the system.

    • United we stand
      07/02/2018

      A Pharmacist should still be double checking the prescribed dosage. Where was the ward pharmacist in all of this?

      • Big Pharma
        07/02/2018

        Article says nothing about the dose being signed off by a ward pharmacist. Most patients are reviewed within 24 hours of admission depending on the hospital (they are not consulted immediately every time a medication is charted).

        Some clinical pharmacists have loads in excess of 100 beds in some hospitals. Orthopaedic patients, given the nature of their admission, are often considered lower priority beds than a medical or high acuity setting.

        Maybe it was charted in theatre and given in recovery? Maybe ward stock was used so supply wasn’t dispensed (unsighted by a pharmacist)?

        Article gives little information about the medication prescribed or reason for the adverse event. It doesn’t say the dose was obseen only that it was intended for another patient (duplication, opioid naive etc etc). Anaesthetists also prescribe higher doses of pain relief than often cited in pharmacy texts.

        Just a few simple things to consider before pointing the finger. A truely tragic event.

        • United we stand
          09/02/2018

          Thanks for that. Makes a lot more sense now.

        • Jarrod McMaugh
          09/02/2018

          I agree Mark – there has been little detail about the topic other than the opioid used (fentanyl), and that the error was caused by the anaesthesiologist being unfamiliar with the electronic prescribing software and failing to realise he had not returned to a more complex patient when prescribing the fentanyl.

          In another article, the closest it comes is mentioning “Nurses and pharmacy staff, who have since been disciplined, also failed to notice the error.”

          This doesn’t speak much about the hospital’s processes, which could be very good, or the opposite… we don’t have enough information to know. It’s also worth noting that the specialist over-rode the warnings in the software multiple times, and chose an option labelled “Consultant’s Decision” when doing so.

Leave a reply